Know the Signs of Opioid Abuse to Help Your Loved Ones
The misuse of opioid medications -- also called opiates, narcotics, or simply prescription painkillers -- is a growing problem in the United States. According to the Substance Abuse and Mental Health Services Administration, a recent study found that about 15 million Americans age 12 and older had used opioids illicitly within the 12 months preceding the survey.
Prescription drug abuse crosses all boundaries for gender, race, and ethnicity. In a nutshell, anyone can become an opioid abuser, especially considering the relative ease of obtaining a prescription. However, the signs of opioid abuse can be subtle. If you suspect a loved one of opioid abuse, watch for these key signs.
Questionable Prescription Use After Surgery or a Medical Procedure
Narcotic pain relievers, like hydrocodone, morphine, and others, are commonly prescribed to treat post-operative pain. In general, doctors and dentists will prescribe enough pills to provide pain relief for up to a month after a procedure. If a family member or friend continues to use opioids long after their procedure, however, they may be abusing them.
Prescriptions From Multiple Doctors
At a certain point, a doctor may stop writing prescriptions for opioid pain relievers if the patient cannot demonstrate a legitimate need for them. The patient might then start visiting other doctors to try to obtain these medications. If a friend or family member suddenly or angrily switches doctors, or starts seeking "second opinions" after having surgery or another medical procedure, this could be an indication they are "doctor shopping" to get opioids.
Possession of Mystery Pills
Of course, not everyone who abuses opioid medications obtains them legally (from a doctor). Narcotics can easily be purchased in person-to-person transactions, especially among young people. If you discover unlabeled prescription bottles or loose pills, try to confiscate and identify them. The National Library of Medicine offers an online tool called Pillbox to help identify medications based on their physical characteristics.
Signs of Opioid Intoxication
One of the key signs of opioid abuse is intoxication. A person who takes a narcotic pain medication without any need for pain relief will exhibit signs of opioid intoxication, which can include:
- Inappropriate drowsiness
- Slow thoughts and movements
- Inability to focus or concentrate
- Slurring words
- Slow breathing or difficulty arousing from sleep
Noticeable Behavioral Changes
A person addicted to opioids may also exhibit certain behavioral or lifestyle changes, which can include:
- Withdrawing from social interaction
- Selling possessions
- Stealing cash or valuables from relatives or friends
- A drop in school grades or dropping out of extracurricular activities
- Absenteeism at work
- Decreased grooming habits
- Influx of new friends you have never seen or heard of before
If you suspect that a family member or friend may be abusing opioid medications, you can take steps to help. Start by simply talking to your family member or friend to try to assess the situation. Use the National Institute on Drug Abuse's "Do You or a Loved One Have a Drug Use Problem?" handout to guide the conversation.
Be aware that some opioid abusers may become angry or hostile when confronted about their addiction. If you find that you can't have a conversation with the person, you can seek help from a physician or a group like Al-Anon/Alateen. Many communities offer support services for addicts and their family members. Find resources that can help you understand opioid abuse and how to respond to it.
Posted in Family Health
More articles from this writer
*This information is for educational purposes only and does not constitute health care advice. You should always seek the advice of your doctor or physician before making health care decisions.